Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 2, NWS Pueblo, CO

March 22, 2022Crowley County, El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this high wind watch at Mar 22, 2022, 2:48 PM MDT for Crowley County, El Paso County, Pueblo County, Colorado. It took effect at Mar 23, 2022, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 2:48 PM MDT (20:48 UTC)
In effect from
Mar 23, 2022, 10:00 AM MDT
Expired
Mar 23, 2022, 3:05 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Crowley County, CO, El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 8 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS75 KPUB 222048
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MDT Tue Mar 22 2022

COZ094-098-099-230000-
/O.CON.KPUB.HW.W.0005.000000T0000Z-220323T0000Z/
Eastern Las Animas County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
248 PM MDT Tue Mar 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Eastern Las Animas, Baca, and Prowers Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages will be possible. Travel will be difficult,
  especially for high profile vehicles, especially on east west
  oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ084>086-089-230500-
/O.NEW.KPUB.HW.A.0002.220323T1600Z-220323T2300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-
248 PM MDT Tue Mar 22 2022

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...El Paso, Pueblo, and Crowley Counties.

* WHEN...From Wednesday morning through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages will be possible. Travel could be difficult,
  especially for high profile vehicles on east west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
451 
WWUS75 KPUB 230003
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
603 PM MDT Tue Mar 22 2022

COZ094-098-099-230115-
/O.EXP.KPUB.HW.W.0005.000000T0000Z-220323T0000Z/
Eastern Las Animas County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
603 PM MDT Tue Mar 22 2022

...HIGH WIND WARNING HAS EXPIRED...

Winds will slowly diminish through the evening and overnight
hours. 

$$

COZ084>086-089-230815-
/O.CON.KPUB.HW.A.0002.220323T1600Z-220323T2300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-
603 PM MDT Tue Mar 22 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...El Paso, Pueblo, and Crowley Counties.

* WHEN...From Wednesday morning through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
363 
WWUS75 KPUB 230905
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
305 AM MDT Wed Mar 23 2022

COZ084>086-089-231715-
/O.UPG.KPUB.HW.A.0002.220323T1600Z-220323T2300Z/
/O.NEW.KPUB.HW.W.0006.220323T1600Z-220323T2300Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-
305 AM MDT Wed Mar 23 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
MDT THIS AFTERNOON...

* WHAT...North winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...El Paso, Pueblo, and Crowley Counties.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ093-095-097-231715-
/O.NEW.KPUB.HW.W.0006.220323T1600Z-220323T2300Z/
La Junta Vicinity/Otero County-Western Kiowa County-
Las Animas Vicinity/Bent County-
305 AM MDT Wed Mar 23 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
MDT THIS AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Otero, Bent, and Western Kiowa Counties.

* WHEN...From 10 AM this morning to 5 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Mar 22, 11:48 AM MDT, 3 hours earlier.

Area forecast discussion, Mar 22, 11:48 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT Tue Mar 22 2022

.SHORT TERM...(Today and tonight)
Issued at 352 AM MDT Tue Mar 22 2022

Key Messages:

1)Strong north winds will persist across the area today.

2)A few additional scattered snow showers will pepper the mountains
this afternoon.

The upper-level low that has been influencing our sensible weather
has pushed east of our area, and the upper-level trough over the
region will continue to move east as well. A secondary wave embedded
within the larger-scale flow will pass over our CWA today, which
will cause further fluctuations to the weather pattern.
Precipitation has decreased throughout the night, with the main
deformation axis pushing east along with the upper low.

Winds will increase again today, especially over the eastern plains.
North winds will be sustained at 25-35 knots, increasing further
east and south, with gusts of 45-50 knots possible. Winds over most
of our eastern plains will approach warning criteria this afternoon,
but the vast majority of guidance is still keeping things below
thresholds. Looking at forecast soundings over Baca County and
surrounding areas, enhanced mixing from continued strong surface
winds may serve to push those specific areas above 50 knots at
times, and as such have hoisted a High Wind Warning for our three
southeastern zones. Otherwise, other areas will be closely monitored
once the sun comes up and mixing picks up across our eastern plains.

As the secondary wave moves over, a bit of energy will allow for
another light round of isolated to scattered snow showers across the
mountains. Additional snow accumulations of around 1-2 inches will
be possible, with maybe an inch or two more on top of Pikes Peak.
Kept temperatures mainly in line with short-term guidance, although
areas with snow pack could stay a bit cooler than predicted.
Currently analysis puts today's highs in the mid-high 40s across the
eastern plains and most of the valleys, with mainly 20s over the
mountains.

Precipitation will wane into the overnight hours tonight, and winds
will decrease slightly but are expected to stay gusty. Lows are
expected to be in the mid-high 20s over the plains, teens over the
valleys, and single digits or lower over the higher terrain.

.LONG TERM...(Wednesday through Monday)
Issued at 352 AM MDT Tue Mar 22 2022

Key Messages:

1) Strong northerly winds will continue on Wednesday, mainly over
the plains. Gusts to 45 to 55 mph will be possible, with
occasional higher gusts to 60 also possible.

2) Spotty near critical fire weather conditions are possible
Wednesday across the San Luis Valley, and Fremont and Pueblo
counties.

3) Above normal temperatures return to southern Colorado Thursday
and continue into the weekend, with 80 degree weather possible
across the plains by Sunday.

Highly amplified pattern will remain in place at the start of the
period, with the large upper level low slowly progressing to the
east. The area will remain on the western edge of this system,
with stronger flow and periodic strong vorticity maxes likely
moving overhead on Wednesday. This will result in another wind day
across southern Colorado. Did increase winds and gusts,
especially across the plains where 45 to 55 mph gusts will be
possible. Setup looks to maybe provide another period of higher
gusts, possibly up to 60 mph and will continue to closely monitor
this potential. Clearer skies are anticipated Wednesday, though
active mid levels will assist with returning cloudier skies in the
afternoon and the potential for isolated showery development over
the plains. Chances look to be low at this time, and have kept
the forecast dry. Some warming will occur as colder air shifts
east. With a warming air mass and deep mixing, do think RH values
will fall to around 15 percent Wednesday afternoon across parts of
the San Luis Valley, and parts of Fremont and Pueblo counties.
Spotty near critical fire weather conditions will at least be
possible, especially as the stronger winds return. Did not issue
any fire weather headlines given some uncertainty with the RH
values, along with the extent of any snow cover. This snow would
stem from any snow which fell on Monday, as well as Tuesday.

By Thursday, the large upper level low continues east with the
air mass continuing to warm. While this trend continues into the
weekend, a weak front may bring some slight cooling by Friday. Do
expect above normal temps during this period though, especially on
Saturday and Sunday. 700mb temps really increase during this
period, and would support rather warm temps. 80 degree weather is
appearing highly possibly by Sunday, but do think this warmth may
even be possible on Saturday. A return to some cooler and possibly
more active weather is possible by very late in the period,
though confidence is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Mar 22 2022

North winds will continue into the evening with gusts in the
30-45 kt range (windiest at KCOS). Showers will be most likely to
spread into the KCOS terminal though signals are not strong enough
to suggest a tempo or prevailing group at this time. Winds will
decrease around 02z though north winds around 25 kts will continue
overnight. Winds will increases again on Wednesday with gusts to
around 40-45kts at KCOS and KPUB and gusts to around 25 kts at
KALS just beyond the 18z taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT this evening for COZ094-098-099.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Mar 22, 4:31 AM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
431 AM MDT Tue Mar 22 2022

COZ058>089-093>099-231045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
431 AM MDT Tue Mar 22 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong north winds, gusting 45 to 60 mph will be possible today
across the far southeast plains. Some scattered snow showers are
also expected over the mountains, with 1 to 3 inches of additional
accumulation expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

North winds will once again gust to 45 to 55 mph across the
plains on Wednesday.

Spotty near critical fire weather conditions are possible
Wednesday across the San Luis Valley, and Fremont and Pueblo
counties.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the higher terrain today.

GARBEROGLIO/RODRIGUEZ

In the hours before

Local storm report, Mar 22, 11:14 AM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1114 AM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             12 NE TWO BUTTES        37.69N 102.25W
03/21/2022  M5.0 INCH        PROWERS            CO   TRAINED SPOTTER

            STORM TOTAL SNOW. SNOW STARTED AT 9AM AND
            ENDED LATE IN THE DAY. THERE WAS ALSO 0.3IN
            OF LIQUID EQUIVALENT.

&&
Local storm report, Mar 22, 12:09 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1209 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     NON-TSTM WND GST 4 SE AIR FORCE ACADEMY  38.97N 104.82W
03/22/2022  M52 MPH          EL PASO            CO   AWOS

            AWOS STATION KAFF US AIR FORCE ACADEMY.

&&

MCR
Local storm report, Mar 22, 1:02 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
102 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST 4 SW CAMPO              37.06N 102.63W
03/22/2022  M56 MPH          BACA               CO   MESONET

            MESONET STATION UCNC2 UTE CANYON.

&&

MCR
Local storm report, Mar 22, 1:11 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
111 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
03/22/2022  M54 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&

MCR
Local storm report, Mar 22, 2:14 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
214 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
03/22/2022  M56 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&
Local storm report, Mar 22, 2:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     NON-TSTM WND GST 4 SW CAMPO              37.06N 102.63W
03/22/2022  M68 MPH          BACA               CO   MESONET

            MESONET STATION UCNC2 UTE CANYON.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:41 AM MDTHigh Wind WarningPUBBaca, Las Animas, Prowers14 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.